Aurora Affiliations

Aurora St. Luke's Medical Center

Aurora Sinai Medical Center

Presentation Notes

Poster presented at 2018 APC Wisconsin Chapter Annual Scientific Meeting; September 7, 2018; Wisconsin Dells, WI.

Abstract

Introduction: There has been a major increase in synthetic marijuana use in recent times as it considered a “safe” alternative to cannabinoid use. Unfortunately, as the composition is unknown, so are the side effects. We are presenting this case to bring awareness for one of the many life threatening side effects of synthetic marijuana use. Case Description: Our patient is a 41 year old female presenting with hematuria, menorrhagia, and spontaneous bruising. She endorsed use of ‘K2’ synthetic marijuana (SM) four days prior to onset of symptoms. She denied any medications or history of coagulopathy. Initial labs revealed hemoglobin 4.2 g/dL (baseline: 10 g/dL), PTT: 175 seconds (25-35 seconds), and undetectable INR. CT abdomen did not show hemorrhage. With recent K2 use and signs and symptoms consistent with coagulopathy, our concern was for contaminated K2. Anticoagulant poisoning panel was positive for brodifacoum. She was treated with FFP, PRBCs, oral and IV vitamin K. INR improved to 1.7, PTT 45. Patient was discharged on Vitamin K 10 mg three times daily. Discussion: The incidence of SM contamination leading to life threatening coagulopathy has only recently been identified. Little is known regarding the composition of SM or mechanism leading to coagulopathy. However, brodifacoum has been implicated as the culprit. This compound acts by inhibiting vitamin K epoxide reductase and is 100x more potent than warfarin. Half-ife is between 20-150 days and symptoms can present up to three months after use. Presenting symptoms can include epistaxis, melena, menorrhagia, and spontaneous intracranial hemorrhage. Labs will reveal elevated INR, prolonged PTT, and acute anemia. An anticoagulant poisoning panel is necessary to confirm presence of toxins. Treatment includes FFP or prothrombin complex concentrate with vitamin K. Duration of therapy is undetermined, but may be more than 6 months of oral vitamin K. Conclusion: Maintain a high index of suspicion for brodifacoum poisoning with new onset coagulopathy. Treatment include FFP, repeated, high dose vitamin K supplementation while simultaneously contacting poison control. Patient education is of upmost importance.

Document Type

Poster


Share

COinS
 
 

To view the content in your browser, please download Adobe Reader or, alternately,
you may Download the file to your hard drive.

NOTE: The latest versions of Adobe Reader do not support viewing PDF files within Firefox on Mac OS and if you are using a modern (Intel) Mac, there is no official plugin for viewing PDF files within the browser window.